Texas, 2012

Hail and Damaging Wind in Texas, November 10, 2012

November 10, 2012 · NWS AMA · 3 events in 3 counties and zones

A 500mb negatively tilted shortwave sparked convection during the evening hours of November 10th from southwest Minnesota into the eastern Texas Panhandle. Convection over the eastern Texas Panhandle started out as isolated cells ahead of a cold front moving across the Panhandle that developed into a linear complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A 500mb negatively tilted shortwave sparked convection during the evening hours of November 10th from southwest Minnesota into the eastern Texas Panhandle. Convection over the eastern Texas Panhandle started out as isolated cells ahead of a cold front moving across the Panhandle that developed into a linear complex. While the storms were isolated in nature they posed primarily a severe hail threat. This was verified by a 1 inch hail report out of Allison (Wheeler County). However, as convection transitioned into a linear complex the main threat became severe thunderstorm wind gusts. This was also confirmed when a 65 mph (56 kt) thunderstorm wind gust was recorded by the McLean (Gray County) mesonet site. Convection continued well into the early morning hours of the 11th, but severe reports ceased by 9 PM CST on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 10, 6:37 PM CST, 33 minutes earlier.

Area forecast discussion, Nov 10, 6:37 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CST SAT NOV 10 2012

.UPDATE...

UPDATED THE FORECAST TO REMOVE ALL HIGH WIND WARNING AND WIND
ADVISORY MENTION AS GRADIENT WINDS ARE QUICKLY DYING DOWN. A FEW
STRONG STORMS WILL CONTINUE OVER THE FAR ERN PANHANDLES THE NEXT FEW
HOURS. REST OF FCST IS ON TRACK. UPDATED GRIDS/ZONES/HWO AND
EXPIRATION OF NPW ARE ALL OUT.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 521 PM CST SAT NOV 10 2012/

AVIATION...
FOR THE 00Z TAFS...WINDS SHOULD DIMINISH QUICKLY OVER THE NEXT 2
HOURS. AFTER SUNSET...EXPECT A SHIFT TO WESTERLY WINDS BEFORE
06Z...THEN ANOTHER SHIFT TO NORTHWESTERLY WINDS BETWEEN 09 AND 15Z.
WITH THE DIMINISHING WINDS...EXPECT VISIBILITY RESTRICTIONS DUE TO
DUST TO ALSO DIMINISH...LEAVING VFR CONDITIONS THROUGH THE TAF
PERIOD. THERE ARE SOME ISOLATED SHRA AND TSRA IN THE EASTERN
PANHANDLES...BUT THESE WILL STAY WELL EAST OF THE TAF SITES.

JOHNSON

PREV DISCUSSION... /ISSUED 213 PM CST SAT NOV 10 2012/

DISCUSSION...
WINDY TO VERY WINDY CONDITIONS WILL BEGIN TO SUBSIDE BY SUNSET THIS
EVENING AS THE PRESSURE GRADIENT BEGINS TO RELAX. COLD FRONT TO PUSH
THROUGH THE PANHANDLES LATE TONIGHT AND EARLY SUNDAY MORNING WITH
CHANCES FOR CONVECTION ACROSS THE EASTERN SECTIONS OF THE FORECAST
AREA TONIGHT. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE THIS
EVENING WITH MAINLY HAIL AND HIGH WINDS THE PRIMARY THREATS.
OTHERWISE...DRIER AIR WILL ADVECT INTO THE PANHANDLES SUNDAY AS AN
UPPER TROUGH PUSHES ACROSS SUNDAY INTO SUNDAY NIGHT. DRY NORTHWESTERLY
UPPER FLOW EARLY NEXT WEEK AND 1035 TO 1045 MB SURFACE HIGH BUILDING
DOWN FROM THE NORTHWEST INTO THE PANHANDLES EARLY NEXT WEEK WILL
BRING MUCH BELOW NORMAL CONDITIONS TO THE FORECAST AREA WITH
GENERALLY CLEAR SKIES. TEMPERATURES EXPECTED TO REBOUND BY THE MIDDLE
OF NEXT WEEK AS LEE SIDE SURFACE TROUGH DEVELOPS TUESDAY AFTERNOON
WITH ZONAL FLOW ALOFT WEDNESDAY THROUGH THE END OF THE WEEK. NO
PRECIPITATION EXPECTED SUNDAY THROUGH THE END OF NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
HUMIDITY VALUES THIS AFTERNOON REMAINING ABOVE 20 PERCENT DESPITE 20
FOOT WIND SPEEDS OF 30 TO 40 MPH OR HIGHER WITH HIGHER GUSTS. ELEVATED
FIRE WEATHER CONDITIONS SHOULD CONTINUE UNTIL SUNSET. COOLER CONDITIONS
BEHIND A COLD FRONT LATER TONIGHT AND SUNDAY MORNING WITH POSSIBLE
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTHWEST TEXAS AND
PORTIONS OF THE SOUTH CENTRAL TEXAS PANHANDLE SUNDAY AS 20 FOOT WIND
SPEEDS APPROACH 15 TO 20 MPH AND MINIMUM RELATIVE HUMIDITIES FALL TO
AROUND 15 TO 20 PERCENT. THIS APPEARS TO BE MARGINAL AT THIS TIME AND
CONFIDENCE LOW. MUCH LIGHTER WIND SPEEDS ON MONDAY WILL PRECLUDE ANY
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS...HOWEVER TUESDAY COULD
SEE A RETURN TO ELEVATED FIRE WEATHER AS 20 FOOT WIND SPEEDS INCREASE
TO AROUND 15 TO 20 MPH WITH HIGHER GUSTS FROM THE SOUTHWEST AND
MINIMUM AFTERNOON RELATIVE HUMIDITIES TUESDAY FALL TO BETWEEN 10 AND
20 PERCENT ACROSS MOST OF THE PANHANDLES. STILL...CONFIDENCE LOW AT
THIS TIME. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED NEXT WEDNESDAY THROUGH SATURDAY.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/09
Hazardous weather outlook, Nov 10, 6:28 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CST SAT NOV 10 2012

OKZ001>003-TXZ001>020-111200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
628 PM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ACROSS
THE FAR EASTERN TEXAS PANHANDLE. SOME STORMS WILL BE STRONG...WITH AN
OUTSIDE CHANCE FOR A SEVERE STORM UNTIL 10 PM. GUSTY WINDS AND HAIL
WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Nov 10, 3:05 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
11/10/2012  M66 MPH          CIMARRON           OK   MESONET

1140 AM     NON-TSTM WND GST 2 W GUYMON              36.69N 101.51W
11/10/2012  M60 MPH          TEXAS              OK   ASOS

1152 AM     NON-TSTM WND GST 11 WNW BOOTLEG          34.89N 102.99W
11/10/2012  M58 MPH          DEAF SMITH         TX   MESONET

1200 PM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
11/10/2012  M59 MPH          TEXAS              OK   MESONET

1210 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
11/10/2012  M59 MPH          CIMARRON           OK   MESONET

1217 PM     NON-TSTM WND GST 11 WNW BOOTLEG          34.89N 102.99W
11/10/2012  M63 MPH          DEAF SMITH         TX   MESONET

1222 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
11/10/2012  M62 MPH          HARTLEY            TX   ASOS

1223 PM     NON-TSTM WND GST GRUVER                  36.25N 101.41W
11/10/2012  M59 MPH          HANSFORD           TX   BROADCAST MEDIA

1235 PM     NON-TSTM WND GST 2 W GUYMON              36.69N 101.51W
11/10/2012  M64 MPH          TEXAS              OK   ASOS

1239 PM     NON-TSTM WND GST GOODWELL                36.59N 101.64W
11/10/2012  M58 MPH          TEXAS              OK   BROADCAST MEDIA

1255 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
11/10/2012  M60 MPH          CIMARRON           OK   MESONET

1255 PM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
11/10/2012  M60 MPH          TEXAS              OK   MESONET

1257 PM     NON-TSTM WND GST BALKO                   36.63N 100.68W
11/10/2012  M58 MPH          BEAVER             OK   BROADCAST MEDIA

0110 PM     NON-TSTM WND GST 1 W HOOKER              36.86N 101.23W
11/10/2012  M59 MPH          TEXAS              OK   MESONET

0112 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
11/10/2012  M63 MPH          HARTLEY            TX   ASOS

0115 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
11/10/2012  M63 MPH          CIMARRON           OK   MESONET

0130 PM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
11/10/2012  M67 MPH          CIMARRON           OK   MESONET

0135 PM     NON-TSTM WND GST 3 W DUMAS               35.86N 102.01W
11/10/2012  M58 MPH          MOORE              TX   AWOS

&&

EVENT NUMBER AMA1200704
EVENT NUMBER AMA1200705
EVENT NUMBER AMA1200706
EVENT NUMBER AMA1200707
EVENT NUMBER AMA1200708
EVENT NUMBER AMA1200709
EVENT NUMBER AMA1200710
EVENT NUMBER AMA1200711
EVENT NUMBER AMA1200712
EVENT NUMBER AMA1200713
EVENT NUMBER AMA1200714
EVENT NUMBER AMA1200715
EVENT NUMBER AMA1200716
EVENT NUMBER AMA1200717
EVENT NUMBER AMA1200718
EVENT NUMBER AMA1200719
EVENT NUMBER AMA1200720
EVENT NUMBER AMA1200721

EA
Special weather statement, Nov 10, 6:05 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CST SAT NOV 10 2012

TXZ019-020-110030-
COLLINGSWORTH TX-DONLEY TX-
605 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLINGSWORTH AND DONLEY
COUNTIES UNTIL 630 PM CST...

AT 602 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF BRICE...OR 15 MILES SOUTHWEST OF
CLARENDON...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          LELIA LAKE...         HOWARDWICK...
  HEDLEY...             GREENBELT LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3475 10109 3516 10084 3514 10027 3475 10077
TIME...MOT...LOC 0005Z 224DEG 49KT 3476 10096

JOHNSON
Special weather statement, Nov 10, 6:29 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CST SAT NOV 10 2012

TXZ014-015-019-020-110115-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
629 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLINGSWORTH...
WHEELER...SOUTHEASTERN GRAY AND EASTERN DONLEY COUNTIES UNTIL 715 PM
CST...

AT 626 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
HEDLEY TO 4 MILES SOUTHEAST OF BRICE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  SAMNORWOOD...         QUAIL...              MCLEAN...
  LUTIE...              LELIA LAKE...         LELA...
  KELLERVILLE...        HEDLEY...             DOZIER...
  ALANREED...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 135 AND 169.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3536 10065 3557 10036 3558 10001 3476 10028
      3476 10092 3511 10081
TIME...MOT...LOC 0029Z 216DEG 42KT 3502 10064 3472 10081

JOHNSON

The radar

The Amarillo radar (KAMA), 143 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wheeler

When
November 10, 7:10 PM CST to 7:17 PM CST
Where
Wheeler County, 5.63 mi NNW of Kelton to 8.06 mi NNE of Allison
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.475, -100.158

The left moving portion of a storm split intensified as it moved across Wheeler County. As it moved north-northeast across the county it passed over a COOP observer in Allison (Wheeler County) who reported 1 inch hail. The storm continued to move to the north-northeast and exited state of Texas.

Thunderstorm Wind, Gray

When
November 10, 8:35 PM CST
Where
Gray County, 0.88 mi SE of Mc Lean to 3.75 mi NE of Mc Lean
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.221, -100.588

A KVII schoolnet (mesonet) site recorded a thunderstorm wind gust of 65 mph (56 kt) as a thunderstorm moved over the city of McLean (Gray County).

Hail, Donley

When
November 10, 8:44 PM CST to 8:46 PM CST
Where
Donley County, 2.17 mi WSW of Lelia Lake to 3.27 mi ENE of Lelia Lake
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.891, -100.817

A storm chaser on Highway 287 reported Pea size hail covering the highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419177, 419179, 419178.